Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 6, NWS San Diego, CA

August 22, 2013San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 22, 2013, 7:54 PM PDT for San Diego County, California. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 7:54 PM PDT (02:54 UTC)
Expired
Aug 22, 2013, 8:30 PM PDT
In force
36 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Diego County, CA

The radar

The San Diego radar (KNKX), 76 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3381 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WUUS56 KSGX 230254
SVRSGX
CAC073-230330-
/O.NEW.KSGX.SV.W.0006.130823T0254Z-130823T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
754 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 830 PM PDT

* AT 745 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH AND QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 10 MILES 
  SOUTHWEST OF OCOTILLO   WELLS...OR 17 MILES SOUTHEAST OF BORREGO 
  SPRINGS...AND MOVING   SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGUA CALIENTE SPRINGS AND 6 MILES NORTH OF CANEBRAKE BY 830 PM
  PDT...

&&

LAT...LON 3278 11622 3285 11635 3304 11643 3322 11618
      3315 11611 3301 11610
TIME...MOT...LOC 0254Z 035DEG 3KT 3302 11622

$$

PALMER
2 follow-up statements
671 
WWUS56 KSGX 230319
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
819 PM PDT THU AUG 22 2013

CAC073-230330-
/O.CON.KSGX.SV.W.0006.000000T0000Z-130823T0330Z/
SAN DIEGO CA-
819 PM PDT THU AUG 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...

AT 812 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND STRONG WINDS.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF 
AGUA CALIENTE SPRINGS...OR 18 MILES SOUTHEAST OF BORREGO 
SPRINGS...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGUA CALIENTE SPRINGS AND 7 MILES NORTH OF CANEBRAKE BY 830 PM
  PDT...

LAT...LON 3278 11622 3285 11635 3304 11643 3322 11618
      3315 11611 3301 11610
TIME...MOT...LOC 0319Z 035DEG 3KT 3300 11623

$$

PALMER
196 
WWUS56 KSGX 230329
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
829 PM PDT THU AUG 22 2013

CAC073-230338-
/O.EXP.KSGX.SV.W.0006.000000T0000Z-130823T0330Z/
SAN DIEGO CA-
829 PM PDT THU AUG 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 830 PM PDT...

THUNDERSTORMS REMAIN IN THE AREA...AND A FLASH FLOOD WARNING REMAINS 
IN EFFECT FOR THIS THUNDERSTORM.


LAT...LON 3278 11622 3285 11635 3304 11643 3322 11618
      3315 11611 3301 11610
TIME...MOT...LOC 0328Z 035DEG 3KT 3299 11624

$$

PALMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 PM PDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 2:00 PM PDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU AUG 22 2013

.SYNOPSIS...
GENERALLY FAIR AND WARM WEATHER WILL CONTINUE THROUGH SATURDAY.
COASTAL CLOUDS WILL BE REDUCED AND SO WILL THE CHANCES OF
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. OVER THE WEEKEND A SURGE
OF TROPICAL MOISTURE WILL MOVE INTO THE REGION AND INCREASE THE
CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL AREAS SUNDAY THROUGH
MONDAY. IT WILL BE QUITE WARM AND MUGGY NEXT WEEK. FOR TUESDAY AND
WEDNESDAY THE RAIN CHANCES APPEAR MAINLY IN THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MORE VERTICAL GROWTH TO CLOUDS THIS AFTERNOON COMPARED TO
YESTERDAY... RADAR/VISUAL OBSERVATIONS INDICATE PULSE TYPE
THUNDERSTORMS...WITH RAPID GROWTH AND DECAY.  HIGH CLOUD BASES...AT
OR ABOVE 12000 FEET AND DRY SUB CLOUD SO SIGNIFICANT WETTING RAIN
LIKELY...BUT GUSTY WINDS AND ISOLATED DRY LIGHTNING STRIKES LIKELY.
LIGHTNING DETECTION NETWORKS SHOW SEVERAL RECENT STRIKES IN VICINITY
OF TWENTY NINE PALMS. APPEARS THE INCREASE IN CYCLONIC FLOW ALOFT
FROM THE TAIL END OF TROUGH MOVING EAST AND CROSSING LONGITUDE 122 W
AT THIS TIME IS THE CULPRIT. HAVE ISOLATED THUNDERSTORMS IN GRIDS
BUT AREAL COVERAGE NOT ENOUGH TO BE PICKED UP BY GFE FORMATTER.

LITTLE CHANGE TO REMAINDER OF FORECAST THROUGH NEXT WEEK...
FRIDAY...WARMER... DRIER AND MORE STABLE.
SATURDAY...REINTRODUCED DRY THUNDERSTORMS.
SATURDAY NIGHT INTO MONDAY...POSSIBLE FLASH FLOODING OVER DESERT
SLOPES OF MOUNTAINS/LOWER DESERTS...OTHERWISE WARM AND HUMID WITH
WIDESPREAD SHOWERS.
TUESDAY INTO THURSDAY...RESIDUAL SHOWERS/THUNDERSTORMS MAINLY OVER
MOUNTAINS.

&&

.AVIATION...
222000Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA 12000 FT WITH
UNRESTRICTED VIS THROUGH TONIGHT. PATCHY LOW CLOUDS AND FOG COULD
RETURN TO THE SAN DIEGO COASTAL AREAS TONIGHT...BUT CONFIDENCE IS
LOW. IF LOW CLOUDS AND FOG DO RETURN...IT WILL BE AFTER 10Z WITH
BASES BLO 900 FT AND LOCAL VIS BLO 3SM.

MTNS/DESERTS...SCT-BKN CLOUDS AOA 12000 FT AND UNRESTRICTED VIS
THROUGH TONIGHT. CUMULUS ARE DEVELOPING THIS AFTERNOON OVER THE MTNS
AND DESERTS. AN ISOLATED TSTM OR TWO ARE POSSIBLE...MAINLY OVER THE
SAN BERNARDO AND SOUTHERN SAN DIEGO MTNS.

&&

.HYDROLOGY...
THROUGH SATURDAY EVENING...NO RAINFALL OF SIGNIFICANCE. FOR LATE
SATURDAY NIGHT THROUGH MONDAY EVENING AM USING CALIFORNIA-NEVADA
RIVER FORECAST CENTER GUIDANCE...WHICH YIELDS AMOUNTS RANGING FROM A
FEW HUNDREDTHS TO A QUARTER INCH FROM COAST TO COASTAL SLOPES OF
MOUNTAINS...AND 0.50 TO 0.75 INCHES OVER RIDGES/DESERT SLOPES OF
MOUNTAINS AND DESERT VALLEYS. CREATED FFP GRIDS FOR SUNDAY...AND
CAME UP WITH HIGH POTENTIAL FOR FLASH FLOODING DESERT SLOPES OF SAN
DIEGO COUNTY MOUNTAINS/WESTERN RIVERSIDE COUNTY MOUNTAINS...ANZA
BORREGO DESERT AND COACHELLA VALLEY. MODELS STILL HAVE MAJOR
DIFFERENCES ON HANDLING THE TRACK OF THE REMNANTS OF NEWLY FORMED
TROPICAL DEPRESSION NINE...FORECAST TO BECOME TROPICAL STORM IVO
WITHIN 24 HOURS. THE 22/12Z GFS AND GEM SOLUTIONS SHIFTED THE
CORE OF THE REMNANTS FURTHER EAST...EFFECTIVELY MISSING EASTERN SAN
DIEGO COUNTY/WESTERN RIVERSIDE/SW SAN BERNARDINO COUNTY...BUT NAILED
IMPERIAL COUNTY AND THE EASTERN THIRD RIVERSIDE COUNTY WITH AMOUNTS
FROM 2.5 TO PLUS 4 INCHES...A SOLUTION VERY SIMILAR TO MODEL RUNS
FROM TWO DAYS AGO. THE ECMWF MODEL CONSISTENTLY HAS BEEN SHOWING
LESS THAN A QUARTER INCH OF RAIN OVER ANY OF SOUTHERN CALIFORNIA.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE ATTM.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...PG
SHORT TERM WARNINGS...SMALL/PALMER
Hazardous weather outlook, Aug 22, 3:20 PM PDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 PM PDT THU AUG 22 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-232230-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
320 PM PDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY...A MINOR SURGE OF MOISTURE WILL MOVE INTO THE MOUNTAINS
AND DESERTS...WITH A SLIGHT CHANCE OF THUNDERSTORMS.

SUNDAY THROUGH MONDAY...THE REMNANTS OF A TROPICAL SYSTEM WILL
SPREAD MORE MOISTURE ACROSS SOUTHERN CALIFORNIA...WITH A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS IN ALL AREAS. ANY
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING.

TUESDAY AND WEDNESDAY...LINGERING MOISTURE WILL BRING A CHANCE OF
AFTERNOON THUNDERSTORMS TO THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PALMER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:10 PM PDTBlowing Dust AdvisorySGXRiverside, San Diego5 hr
Aug 22, 8:05 PM PDTFlash Flood WarningSGXSan Diego85 min
Aug 22, 8:13 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 23, 2:03 PM PDTSpecial Weather StatementSGX87 min
Aug 23, 2:17 PM PDTAreal Flood AdvisorySGXRiverside118 min
Aug 23, 2:25 PM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego4 days
Aug 23, 2:41 PM PDTSevere Thunderstorm WarningSGXSan Diego34 min
Aug 23, 2:49 PM PDTFlash Flood WarningSGXSan Diego116 min
Aug 23, 3:07 PM PDTAreal Flood AdvisorySGXRiverside113 min
Aug 23, 3:58 PM PDTFlash Flood WarningSGXRiverside3 hr

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.